Alert archive / Colorado / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 107, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Jun 9, 2024, 6:03 PM MDT for Las Animas County, Colorado. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 9, 2024, 6:03 PM MDT (00:03 UTC)
- Expired
- Jun 9, 2024, 6:30 PM MDT
- In force
- 27 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Las Animas County, CO
The radar
The Pueblo radar (KPUX), 128 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 0.1 hours before the alert went out and 313 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 479 J/kg
- Mixed-layer CIN
- -91 J/kg
- Mixed-layer LCL
- 1671 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- -21 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 2:36 PM MDT, 3 hours 27 minutes earlier. Its key messages:
- Strong to severe thunderstorms are expected today, with main risks being hail and torrential rainfall.
- Showers and strong thunderstorms are expected for tomorrow as well, with primary risks being heavy rainfall and localized flash flooding.
- A warming and drying trend kicks off Tuesday, with near-record heat expected by Thursday.
Area forecast discussion, Jun 9, 2:36 PM MDT, 3 hours 27 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 236 PM MDT Sun Jun 9 2024 .KEY MESSAGES... - Strong to severe thunderstorms are expected today, with main risks being hail and torrential rainfall. - Showers and strong thunderstorms are expected for tomorrow as well, with primary risks being heavy rainfall and localized flash flooding. - A warming and drying trend kicks off Tuesday, with near-record heat expected by Thursday. && .SHORT TERM /THROUGH MONDAY/... Issued at 234 PM MDT Sun Jun 9 2024 Currently.. Showers and thunderstorms have already developed across the high country, one of which is already showing signs of being severe over the Wet Mountain Valley. Stronger storms are beginning to develop over the Pikes Peak region this hour as well. Dewpoints are very high over the area, with many locations in the many locations in the 50s and low 60s this hour. Temperatures are in 70s over the plains. Winds are southeasterly. SPC mesoanalysis is showing around 2000 J/kg of SBCAPE over our eastern mountains and the I-25 corridor for the 2pm to 4pm timeframe. Supercell composites of 2 are being analyzed over southern Fremont, western Pueblo, and Custer counties, which is where our current severe warning is out. Dewpoints in this area have been undersold by models all morning. Rest of Today and Tonight.. Easterly upslope has brought in additional moisture, and is fueling today's CAPE driven thunderstorm activity. The main differences between today and yesterday will be the lack of sheer and steering flow, and the increase in moisture. This will make for slower moving and more efficient rain-maker types of thunderstorms across our area. With the amount of instability we have present in our atmosphere though, we still can't rule hail up to 1.5 inches and wind gusts up to 60 mph. Though today's severe threat will be more torrential rainfall and localized flash flooding focused, we could see impacts from damaging winds and hail across our eastern mountains and the I-25 corridor. Storm look to push southeast throughout the late evening hours, with most convection pushing down into our southeast plains by around 11pm this evening. Depending on lingering moisture from outflow boundaries, most areas look to be dry by the early morning hours of tomorrow, though some high res models guidance does keep showers over portions of our plains well into the overnight hours. Tomorrow... Models bring a weaker/open low south of our border tomorrow which, in combination with remnant pacific moisture from this weekend's event, will help to spread another round of showers and thunderstorms across the area for tomorrow afternoon and tomorrow evening. Our temperatures increase by a couple of degrees, and our dewpoints decrease by a couple of degrees, but for the most part we will continue to see a risk of torrential rain and localized flash flooding due to slow moving storms, possible training storms, and already cresting local waterways. Urban areas that see high amounts of rainfall today could see localized flash flooding tomorrow as well. SPC has us outlooked for a marginal risk for severe thunderstorms across our eastern mountains and the I-25 corridor, and WPC has most of our mountains outlooked for excessive rainfall as well. Burn scars will be more at risk tomorrow, especially any that see rain today. && .LONG TERM /MONDAY NIGHT THROUGH SATURDAY/... Issued at 234 PM MDT Sun Jun 9 2024 Tuesday.. Models bring a ridging pattern back over our region by Tuesday, which will kick off another warming and drying trend that will persist for the Tuesday through Thursday portion of this week. For Tuesday, enough lingering moisture looks to be present for isolated to scattered high-based showers and weak thunderstorms over most of the forecast area. Our higher terrain and mountain adjacent locations should see some decent rainfall out of storms still, but our eastern plains locations could end up seeing more gusty outflow winds than meaningful rain with Tuesday's storms if we dry out as much as models are currently pointing towards. Temperatures warm back up to several degrees above where we'll be on Monday, but only two or three degrees above normal for most locations. Highs look to be in the mid to upper 80s across out plains, with upper 70s and low 80s for mountain valleys, and 60s and 70s for higher terrain locations. Wednesday and Thursday.. As ridging continues to build, we continue to get hotter and drier through this period. Pops and qpf both decrease in coverage and intensity, and become restricted to the mountains for Wednesday, and mostly non-existent for Thursday. This means that we could see a few stray showers and weak storms over the high country on Wednesday, though they will likely be gusty wind-makers moreso than rain- makers, and precip is not likely for most areas on Thursday. Temperature-wise, expect a steady climb to near record heat by Thursday, with highs in the mid to upper 90s across the plains on Wednesday and widespread triple digits for many locations on Thursday. It is still several days out, but all three of our climate sites are forecast to come within a degree or two of our record highs for Thursday. (Colorado Springs record: 95, Pueblo record: 102, Alamosa record: 90) Friday Onwards.. For Friday, models bring a low onshore over California late Thursday, and into the Four Corners region by Friday evening. This system will bring Pacific moisture and southwesterly flow into our region, which should help to spark showers and thunderstorms for at least the Friday and possibly Saturday timeframe as well depending on timing, trajectory, and lingering moisture associated with the system after it passes through. It's too early to tell exactly how this system will play out, but it seems likely that most areas will see rain and storm chances for at least Friday. Another warming and drying trend looks to follow suit quickly after the departing Friday system. && .AVIATION /18Z TAFS THROUGH 18Z MONDAY/... Issued at 1122 AM MDT Sun Jun 9 2024 Main concern today will be late afternoon and evening convection. showers and thunderstorms, with associated gusty outflow winds, will likely impact KCOS and especially KPUB late this afternoon and early evening. Brief periods of heavy rain will be possible and this may bring MVFR/possibly IFR conditions for a short period of time to KCOS and KPUB. Gusty outflow winds will be possible, lasting an hour or so. Otherwise VFR conditions anticipated. For KALS, cant rule out a passing shower/-tsra later this afternoon and early evening. Otherwise, VFR. && .HYDROLOGY... Issued at 234 PM MDT Sun Jun 9 2024 Rapid snow melt continues, leading to elevated flows along the Arkansas River from Leadville to Avondale through at least Monday, along with smaller creeks and streams close to the mountains. While water levels are generally expected to stay within their banks, fast flows can still be dangerous. Heavy rainfall today and tomorrow could increase flash flood potential for the southeast mountains and eastern plains, especially for waters with already elevated flows. && .PUB WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...EHR LONG TERM...EHR AVIATION...HODANISH HYDROLOGY...EHR
Hazardous weather outlook, Jun 9, 11:34 AM MDT, 6 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1134 AM MDT Sun Jun 9 2024 COZ058>089-093>099-101745- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1134 AM MDT Sun Jun 9 2024 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight A few strong to marginally severe thunderstorms will be possible this afternoon, mainly across the interior southeast mountains and the adjacent plains, and I-25 corridor. Storms will start over the mountains, with some moving over the plains late this afternoon into this evening. Main impact concerns will be hail up to 1.5 inches in diameter, wind gusts to 60 mph, and locally heavy rainfall. There is also a very slight chance for a brief landspout tornado today in the Wet Mountain Valley. Localized flash flooding will be a concern today for burn scars, urban areas, and for creeks and streams close to the mountains that are already running high due to snow melt. .DAYS TWO THROUGH SEVEN...Monday through Saturday A few strong thunderstorms will be possible across the mountains and adjacent valleys and plains for Monday. Thunderstorm risks will be lightning, locally heavy rainfall, and small hail under 1 inch in diameter. Localized flash flooding will be possible on burn scars and for urban areas. Thunderstorm chances gradually decrease through next week with the thunderstorm risks transitioning toward gusty outflow winds up to 50 mph and lightning as we dry out and heat up once more. Another uptick in thunderstorms will be possible on Friday with the approach of another Pacific disturbance. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible over portions of the region. Hodanish
In the hours before
Local storm report, Jun 9, 4:35 PM MDT, 1 hour 28 minutes before
Preliminary Local Storm Report
National Weather Service Pueblo CO
435 PM MDT Sun Jun 9 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0407 PM Hail 5 S Villa Grove 38.18N 105.94W
06/09/2024 M0.75 Inch Saguache CO Public
Report from mPING: Dime (0.75 in.).
&&
mwSpecial weather statement, Jun 9, 4:50 PM MDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Pueblo CO
450 PM MDT Sun Jun 9 2024
COZ065-069-072-073-077-092315-
Western/Central Fremont County Below 8500 Ft CO-
Saguache County East of Continental Divide below 10000 Ft CO-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft CO-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft CO-
Northern Sangre de Cristo Mountains above 11000 Ft CO-
450 PM MDT Sun Jun 9 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN FREMONT...
NORTHWESTERN CUSTER AND NORTHEASTERN SAGUACHE COUNTIES THROUGH 515 PM
MDT...
At 450 PM MDT, Doppler radar was tracking a strong thunderstorm
producing a landspout over Villa Grove, or 51 miles north of Alamosa,
moving northeast at 10 mph.
HAZARD...Landspouts, wind gusts of 50 to 55 mph, and nickel size
hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible. Gusty winds
could knock down tree limbs and blow around unsecured
objects.
Locations impacted include...
Villa Grove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3810 10598 3826 10607 3839 10581 3817 10563
TIME...MOT...LOC 2250Z 241DEG 9KT 3822 10594
LANDSPOUT...OBSERVED
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
RodriguezLocal storm report, Jun 9, 4:51 PM MDT, 1 hour 12 minutes before
Preliminary Local Storm Report
National Weather Service Pueblo CO
451 PM MDT Sun Jun 9 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM Landspout 6 SW Villa Grove 38.19N 106.04W
06/09/2024 Saguache CO Storm Chaser
Video on social media.
&&
mwSpecial weather statement, Jun 9, 5:10 PM MDT, 53 minutes before
Special Weather Statement
National Weather Service Pueblo CO
510 PM MDT Sun Jun 9 2024
COZ074-088-100015-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
510 PM MDT Sun Jun 9 2024
...SCATTERED STRONG THUNDERSTORM WILLs IMPACT SOUTHWESTERN LAS
ANIMAS COUNTY THROUGH 615 PM MDT...
At 509 PM MDT, Doppler radar was tracking scattered strong
thunderstorms 7 miles northeast of Boncarbo, or 8 miles northwest of
Trinidad, moving northeast at 5 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Trinidad, Cokedale, Starkville, Gulnare, Boncarbo, Model, Segundo,
Hoehne, and Raton Pass.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3735 10479 3736 10415 3700 10407 3699 10476
TIME...MOT...LOC 2309Z 222DEG 6KT 3728 10458
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
RodriguezSpecial weather statement, Jun 9, 5:28 PM MDT, 35 minutes before
Special Weather Statement
National Weather Service Pueblo CO
528 PM MDT Sun Jun 9 2024
COZ081-082-100000-
Pikes Peak above 11000 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
528 PM MDT Sun Jun 9 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN TELLER COUNTY
THROUGH 600 PM MDT...
At 527 PM MDT, Doppler radar was tracking a strong thunderstorm near
Cripple Creek, or 18 miles west of Colorado Springs, moving southeast
at 10 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Cripple Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3882 10527 3887 10514 3875 10503 3870 10519
TIME...MOT...LOC 2327Z 326DEG 8KT 3879 10516
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
RodriguezSpecial weather statement, Jun 9, 5:33 PM MDT, 30 minutes before
Special Weather Statement
National Weather Service Pueblo CO
533 PM MDT Sun Jun 9 2024
COZ072-076-077-100000-
Western/Central Fremont County Below 8500 Ft CO-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft CO-
Northwestern Fremont County Above 8500Ft CO-
533 PM MDT Sun Jun 9 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN FREMONT COUNTY
THROUGH 600 PM MDT...
At 533 PM MDT, Doppler radar was tracking a strong thunderstorm over
Coaldale, or 59 miles southwest of Colorado Springs, moving east at
10 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Coaldale, Cotopaxi, and Howard.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3830 10582 3845 10588 3852 10572 3833 10560
TIME...MOT...LOC 2333Z 248DEG 8KT 3838 10576
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
RodriguezThe office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 6:28 PM MDT | Special Weather Statement | PUB | Costilla | 32 min |
| Jun 9, 6:30 PM MDT | Special Weather Statement | PUB | Huerfano | 30 min |
| Jun 9, 6:38 PM MDT | Severe Thunderstorm Warning | PUB | Huerfano, Las Animas, Pueblo | 37 min |
| Jun 9, 6:48 PM MDT | Severe Thunderstorm Warning | PUB | Huerfano, Las Animas | 27 min |
| Jun 9, 6:55 PM MDT | Flash Flood Warning | PUB | Huerfano | 2 hr |
| Jun 9, 7:56 PM MDT | Special Weather Statement | PUB | Pueblo | 49 min |
| Jun 9, 8:31 PM MDT | Flash Flood Warning | PUB | Pueblo | 3 hr |
| Jun 10, 11:06 AM MDT | River Flood Warning | PUB | Pueblo | 4 days |
| Jun 10, 2:01 PM MDT | Flash Flood Warning | PUB | Chaffee | 3 hr |
| Jun 10, 2:51 PM MDT | Special Weather Statement | PUB | Teller | 24 min |
| Jun 10, 2:54 PM MDT | Special Weather Statement | PUB | Teller | 36 min |
| Jun 10, 4:00 PM MDT | Special Weather Statement | PUB | Saguache | 30 min |
| Jun 10, 4:04 PM MDT | Special Weather Statement | PUB | Custer | 26 min |
| Jun 10, 4:15 PM MDT | Special Weather Statement | PUB | Custer | 30 min |
| Jun 10, 4:27 PM MDT | Special Weather Statement | PUB | Fremont | 33 min |
| Jun 10, 4:30 PM MDT | Special Weather Statement | PUB | Fremont | 30 min |
| Jun 10, 4:34 PM MDT | Special Weather Statement | PUB | Custer | 26 min |
| Jun 10, 4:39 PM MDT | Special Weather Statement | PUB | Rio Grande | 36 min |
| Jun 10, 4:45 PM MDT | Special Weather Statement | PUB | Fremont | 30 min |
| Jun 10, 4:51 PM MDT | Special Weather Statement | PUB | Custer | 24 min |
| Jun 10, 4:56 PM MDT | Severe Thunderstorm Warning | PUB | Fremont | 34 min |
| Jun 10, 5:01 PM MDT | Severe Thunderstorm Warning | PUB | Custer, Fremont | 29 min |
| Jun 10, 5:07 PM MDT | Special Weather Statement | PUB | Alamosa | 23 min |
| Jun 10, 5:11 PM MDT | Special Weather Statement | PUB | Fremont | 34 min |
| Jun 10, 5:18 PM MDT | Special Weather Statement | PUB | Alamosa | 27 min |
| Jun 10, 5:28 PM MDT | Severe Thunderstorm Warning | PUB | Custer, Fremont | 32 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.